Alert archive / South Carolina / Heat Advisories in 2008

Heat Advisory 2, NWS Columbia, SC

July 21, 200816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this heat advisory at Jul 21, 2008, 2:34 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Jul 22, 2008, 1:00 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 2:34 PM EDT (18:34 UTC)
In effect from
Jul 22, 2008, 1:00 PM EDT
Expired
Jul 22, 2008, 3:23 PM EDT
In force
2 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 21, 1:50 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 21, 1:50 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT MON JUL 21 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION WEDNESDAY...BRINGING WITH
IT ANOTHER CHANCE FOR PRECIP.

&&

.NEAR TERM /THROUGH TONIGHT/...
AIRMASS MODERATELY UNSTABLE THIS AFTERNOON. RADAR INDICATING
ISOLATED THUNDERSTORMS DEVELOPING NORTHWEST OF CAE. THESE STORMS
MAY DEVELOP TO THE SOUTHEAST DURING THE NEXT FEW HOURS. BEST
INSTABILITY APPEARS TO BE ACROSS THE PIEDMONT AND NORTH MIDLANDS.
ANY THUNDERSTORMS SHOULD DISSIPATE AFTER SUNSET AND EXPECT MOSTLY
CLEAR CONDITIONS OVERNIGHT. TEMPERATURES SLIGHTLY WARMER THAN LAST
NIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
MORE DEFINED PIEDMONT SURFACE TROUGH TUESDAY...SHOULD BE A LITTLE
WARMER WITH WEAK WARM ADVECTION NOTED. WILL ISSUE HEAT ADVISORY
WITH HEAT INDEX VALUES LIKELY 105 IN THE AFTERNOON. APPEARS
SLIGHTLY COOLER ALOFT SO EXPECT AIRMASS TO BE A LITTLE MORE
UNSTABLE. WITH AN INCREASE IN LOW LEVEL MOISTURE AND INSTABILITY
EXPECT AN INCREASE THREAT OF AFTERNOON THUNDERSTORMS. BETTER
CHANCE OF THUNDERSTORMS WEDNESDAY AS UPPER TROUGH AMPLIFIES IN THE
EASTERN STATES. LOW LEVEL MOISTURE INCREASES AHEAD OF APPROACHING
SURFACE COLD FRONT. BETTER LOW LEVEL CONVERGENCE EXPECTED ACROSS
THE REGION WITH LEE SIDE SURFACE TROUGH SETTING UP IN THE
MIDLANDS. SREF SUPPORTS HIGH CHANCE POPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AT THIS TIME...NO SIGNIFICANT CHANGES WERE MADE TO THE LONG TERM
FORECAST. UPPER LEVEL TROUGH OVER THE EASTERN U.S. FROM WEDNESDAY
INTO THE WEEKEND AS WEAK COLD FRONT APPROACHES FROM THE OHIO
VALLEY. MODELS IN GENERAL KEEP FRONT JUST NORTHWEST OF THE AREA
THROUGH THE EXTENDED PERIOD...ALTHOUGH SURFACE TROUGH MAY SHIFT
EAST OF THE AREA THURSDAY WITH DRIER AIR ADVECTING INTO THE REGION NOTED.
HOWEVER...ENSEMBLES SUPPORT LOW CHANCE POPS THROUGH MOST OF THE
PERIOD. TEMPS CLOSE TO NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WARM UNSTABLE AIRMASS REMAINS OVER THE STATE WITH WEAK SURFACE
TROUGH DRAPED ACROSS THE EASTERN PORTIONS OF THE STATE. GIVEN THAT
THE SHORT TERM MODELS ARE INDICATING THAT LEVEL OF FREE CONVECTION
IS AROUND 8000 FT...THINK THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WILL BE RATHER LIMITED. GENERALLY VFR CONDITIONS THROUGHOUT THE TAF
PERIOD WITH SOME MVFR FOG POSSIBLE AROUND 08Z-12Z TUESDAY MAINLY IN
LOW LYING AREAS AND NEAR RIVERS. AT THIS TIME...RISK OF STORMS WILL
AGAIN BE LOW FOR TUESDAY AFTERNOON DUE IN PART TO LEVEL OF FREE
CONVECTION NEAR 8000 FT.

EXTENDED OUTLOOK...SOME MVFR CONDITIONS POSSIBLE IN VCNTY OF
SCATTERED DIURNAL SHOWERS AND STORMS WEDNESDAY THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...HEAT ADVISORY FROM 1 PM TO 7 PM EDT TUESDAY FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Jul 21, 3:59 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
359 AM EDT MON JUL 21 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
359 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland42 min
Jul 21, 2:23 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda52 min
Jul 21, 2:42 PM EDTSevere Thunderstorm WarningCAELexington, Richland48 min
Jul 21, 2:46 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield44 min
Jul 21, 2:53 PM EDTSevere Thunderstorm WarningCAESaluda52 min
Jul 21, 3:07 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland38 min
Jul 21, 3:13 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield47 min
Jul 21, 3:19 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg41 min
Jul 21, 3:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter52 min
Jul 21, 3:54 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg and 2 more51 min
Jul 21, 4:22 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell38 min
Jul 21, 4:52 PM EDTSevere Thunderstorm WarningCAEOrangeburg38 min
Jul 21, 5:24 PM EDTSevere Thunderstorm WarningCAEBurke51 min

Nearby

Heat Advisories in South Carolina, 2008Heat Advisories in Georgia, 2008Every heat advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.